Bone marrow transplant (BMT) nephropathy is characterized by the acute onset of nephritis more than 100 days after BMT. The renal lesion in BMT nephropathy is similar to radiation nephritis, but BMT nephropathy occurs earlier and with lower radiation doses than radiation nephritis. The combined effects of chemotherapeutic agents and nephrotoxic drugs given before and after BMT appear to sensitize or unmask radiation nephritis. Reporting of drugs that may contribute to BMT nephropathy is critical for the development of optimal treatment regimens. Herein, we report two cases of BMT nephropathy that developed coincident with retinoic acid therapy. Both patients received autologous BMT for neuroblastoma after preparative therapy with total body irradiation/melphalan/carboplatin/etoposide. They were randomized to receive cis-retinoic acid as part of a clinical trial. Both patients developed acute nephritis during their second 2-week course of retinoic acid on post-BMT days 105 and day 139. The nephritis was associated with hypertension, anemia, thrombocytopenia, azotemia, hematuria, and proteinuria. Clinical features, laboratory evaluation, and renal biopsy indicated that these two patients developed radiation-induced BMT nephropathy. The fact that both patients developed nephritis concurrent with retinoic acid therapy raises a concern that retinoic acid may have unmasked radiation injury and triggered BMT nephropathy.
- Autologous bone marrow transplant
- Bone marrow transplant nephropathy
- Cis-retinoic acid
- Radiation nephritis
- Total body irradiation